Endgames Case Report

A restless night’s sleep

BMJ 2012; 344 doi: http://dx.doi.org/10.1136/bmj.d8347 (Published 09 January 2012) Cite this as: BMJ 2012;344:d8347
  1. Dilan Athauda, specialist trainee year 2, neurology1,
  2. Guy Leschziner, consultant neurologist1
  1. 1Neurology Department, St Thomas’ Hospital, London SE1 7EH, UK
  1. Correspondence to: D Athauda dilanathauda{at}doctors.org.uk

A 76 year old woman presented to her general practitioner with a four year history of uncomfortable sensations in her legs like “swarms of biting and crawling ants.” These would occur in the evenings and were worse when she was sitting still or lying in bed at night. Relief could be obtained only by moving her legs or getting out of bed. This caused severe insomnia and was adversely affecting her quality of life. She had no family history of movement disorders but had osteoarthritis and gout, and was taking allopurinol plus calcium and vitamin D supplements.

She was started on co-beneldopa 25/100 (benserazide 25 mg, levodopa 100 mg) and ropinirole 2 mg nightly for her leg symptoms and nitrazepam 5 mg for her insomnia. She initially had some mild relief, but because her symptoms were not fully controlled the doses were increased. After one month of dose escalation, her symptoms became more severe, lasted longer during the night, and affected her sleep more severely than before. In an attempt to control her symptoms, her doses were increased further until she was taking co-beneldopa and ropinirole four hourly. However, she then developed severe symptoms during the daytime, from the mornings onwards, which were exacerbated by taking long car journeys. She was referred to the neurology clinic for a further opinion.

Questions

  • 1 What is the cause of her initial symptoms?

  • 2 How should this condition be managed?

  • 3 Why did her symptoms get worse when she started treatment?

  • 4 How should this phenomenon be managed?

Answers

1 What is the cause of her initial symptoms?

Short answer

Restless legs syndrome.

Long answer

Restless legs syndrome is …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe